Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 105, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2016, 2:46 AM CDT for Hubbard County, Otter Tail County, Wadena County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2016, 2:46 AM CDT (07:46 UTC)
- Expired
- Jul 11, 2016, 3:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Hubbard County, MN, Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 206 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 3:00 AM CDT | TSTM WND DMG | Huntersville, MN | A FEW LARGE BRANCHES AND TREE LIMBS BROKEN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 10:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 11, 1:51 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994
WUUS53 KFGF 110746
SVRFGF
MNC057-111-159-110815-
/O.NEW.KFGF.SV.W.0105.160711T0746Z-160711T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
246 AM CDT MON JUL 11 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
WADENA COUNTY IN CENTRAL MINNESOTA...
EASTERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
* UNTIL 315 AM CDT
* AT 245 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR NARY TO NEAR BADOURA TO NEAR WRIGHTSTOWN...
MOVING EAST AT 60 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CHAMBERLAIN...BADOURA AND GUTHRIE AROUND 250 AM CDT.
STAPLES AIRPORT AROUND 310 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4680 9479 4639 9478 4637 9473 4637 9515
4615 9515 4615 9540 4686 9492 4733 9501
4735 9467 4680 9466
TIME...MOT...LOC 0745Z 264DEG 52KT 4733 9493 4687 9482 4623 9526
HAIL...0.75IN
WIND...70MPH
$$
JH2 follow-up statements
302
WWUS53 KFGF 110804
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
304 AM CDT MON JUL 11 2016
MNC057-111-159-110815-
/O.CON.KFGF.SV.W.0105.000000T0000Z-160711T0815Z/
OTTER TAIL MN-WADENA MN-HUBBARD MN-
304 AM CDT MON JUL 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHEASTERN OTTER TAIL...WADENA AND EASTERN HUBBARD COUNTIES...
AT 303 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR GUTHRIE TO NEAR OSHAWA TO 6 MILES WEST OF EAGLE
BEND...MOVING EAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN OTTER TAIL...WADENA AND EASTERN HUBBARD COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4680 9479 4639 9478 4637 9473 4637 9515
4615 9515 4615 9540 4686 9492 4733 9501
4735 9467 4680 9466
TIME...MOT...LOC 0803Z 284DEG 36KT 4734 9477 4677 9464 4617 9517
HAIL...0.75IN
WIND...70MPH
$$
JH148
WWUS53 KFGF 110816
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 AM CDT MON JUL 11 2016
MNC057-111-159-110826-
/O.EXP.KFGF.SV.W.0105.000000T0000Z-160711T0815Z/
OTTER TAIL MN-WADENA MN-HUBBARD MN-
316 AM CDT MON JUL 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL...
WADENA AND EASTERN HUBBARD COUNTIES HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
WEST CENTRAL MINNESOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 900 AM CDT FOR NORTH CENTRAL AND CENTRAL MINNESOTA.
LAT...LON 4680 9479 4639 9478 4637 9473 4637 9515
4615 9515 4615 9540 4686 9492 4733 9501
4735 9467 4680 9466
TIME...MOT...LOC 0813Z 264DEG 52KT 4734 9477 4677 9464 4617 9517
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:56 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 10, 10:56 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1056 PM CDT SUN JUL 10 2016 .UPDATE... Issued at 1052 PM CDT Sun Jul 10 2016 New severe Thunderstorm Watch #370 has been issued for most of eastern ND and portions of northwest through west central MN. The timing on the current Squall Line in central ND has been a bit slower than expected while deep convection has been slow to get started in northeast SD. However... those elements are progressing and should press into and across the FA during the overnight period. UPDATE Issued at 906 PM CDT Sun Jul 10 2016 Storms are starting to fire near ABR...on the nose of the low level jet pushing up through central SD...and in advance of the approaching Squall Line MCS which is currently impacting the BIS area. The fairly linear MCS extends in two waveleths from southeast Sask near Yorkton...through Minot and Bismarck...southward into ncntrl SD west of Mobridge. The section south of Minot through Bismarck into Mobridge shows the highest potential for developing a bowing segment into east-central and southeastern ND through the late evening. Current Severe Thunderstorm watch 369 continues in effect through 11 pm CDT. UPDATE Issued /Updated/ at 635 PM CDT Sun Jul 10 2016 Severe Thunderstorm Watch number 369 has been issued for most of central and part of eastern North Dakota through 11 pm CDT. Storms could move into the Devils Lake Basin after 8 pm CDT. Later this evening... it is likely that there will be an eastward extension of the Watch area into and across the Red River Valley corridor and into portions of northwest and west central Minnesota... which will extend into the overnight hours. && .SHORT TERM...(This evening through Monday) Issued at 330 PM CDT Sun Jul 10 2016 An approaching upper level low over the northern Rockies continues to progress eastward today. Southerly low level flow will continue to advect warm/moist air northward ahead of a developing surface low over the northern high plains. The recent thunderstorm activity led to a lag in the warming today across the area. Ended up cancelling the Heat Advisory. Currently expecting storms to develop in northeast SD in the vicinity of warm frontal boundary pushing northward. Also, thunderstorms developing over western ND this afternoon are expected to transition eastward...and possibly develop into an mesoscale convective system late in the evening and overnight in our forecast area. An Enhanced risk for severe storms still exists for much of ND...with a Slight risk located over NW and w-central MN. A tornado threat will still exist tonight...but decreases as the system pushes east. The hail and wind threat will still be rather high. As the system drifts east tonight...areas of heavy rain will be possible as well due to recent rains and the high amount of potential moisture with this system. Tomorrow...expect thunderstorms to be lingering in north central MN early in the morning. A cold front will push east late in the day tomorrow...with models differing on timing. A severe threat (slight risk) will ahead of this front...covering most of the forecast area...with the highest threat in the Red River Valley and eastward. Warm and humid conditions are expected again tomorrow. .LONG TERM...(Monday night through Sunday) Issued at 330 PM CDT Sun Jul 10 2016 Monday evening will see cold front move east and northeast around the 500 mb low to our west. Expecting a narrow line of storms...some severe...with this feature. High degree of instability right ahead of this wind shift and favorable low level shear should favor a tornadic risk with the line of storms. HRRRX shows this line of storms forming 22-23z right in the RRV and moving east-northeast. Afterwards...dry slot works in later Monday night into Tuesday morning before wrap around moisture and showers move back into dvl region Tuesday morning and spread east and southeast thru Tuesday afternoon. Showery weather continues into Wednesday for most areas as upper low takes its time moving ENE thru Manitoba. After this system departs, 500 mb flow goes a bit more zonal and our persistent 500 mb trough re-appears near Vancouver Island for Thu- Sat. Thus do expect some additional 500 mb short waves to move through with a risk of showers and t-storms. && .AVIATION...(For the 06Z TAFS through 06Z Monday evening) Issued at 1055 PM CDT Sun Jul 10 2016 Strong to severe tstms expected across the DVL basin and southeastern ND roughly 04-07z... and into the central Red River Valley corridor roughly 05-09z. Widepsread MVFR cigs and vsbys expected with scattered to numerous storms and isolated damaging winds and large hail. Storms should persist into portions of northwest and west central MN after 07z... with areas of MVFR cigs expected to persist there through mid morning. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Gust SHORT TERM...Knutsvig LONG TERM...Riddle AVIATION...Gust
Hazardous weather outlook, Jul 10, 4:08 AM CDT, 22 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 408 AM CDT SUN JUL 10 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 408 AM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS AN ENHANCED RISK OF SEVERE STORMS LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS ACROSS THE ENTIRE REGION. THREATS INCLUDE HAIL GREATER THAN 2 INCHES...WIND GUSTS GREATER THAN 75 MPH...ALONG WITH A TORNADO THREAT. THERE IS ALSO A RISK FOR EXCESSIVE RAINFALL. HOT AND HUMID CONDITIONS WILL LEAD TO AN ELEVATED HEAT INDEX ACROSS THE REGION. HEAT INDEX VALUES ABOVE 100F WILL OCCUR ACROSS A PORTION OF EASTERN NORTH DAKOTA INTO THE SOUTHERN VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF SEVERE STORMS IS EXPECTED FOR MONDAY AFTERNOON AND EVENING...WITH THE BEST CHANCES ALONG AND EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE WITH THESE STORMS. THERE IS ALSO A RISK FOR EXCESSIVE RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATE TODAY THROUGH MONDAY AT TIMES. TG
In the hours before
Local storm report, Jul 11, 1:17 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
117 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND GST 2 S HUNTER 47.16N 97.22W
07/11/2016 M57.00 MPH CASS ND MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTLocal storm report, Jul 11, 1:41 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
141 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST 2 W LAKE PARK 46.88N 96.14W
07/11/2016 M80 MPH BECKER MN TRAINED SPOTTER
POSSIBLE GUST TO 91 MPH. MEASURED BY MOBILE ANEMOMETER.
MULTIPLE LARGE TREES AND BRANCHES BROKEN DOWN ALONG HWY
10.
&&
GGUSTLocal storm report, Jul 11, 1:44 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
144 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND GST 1 SW LAKE PARK 46.87N 96.11W
07/11/2016 M82 MPH BECKER MN MESONET
PEAK WIND MEASURED AT THE RWIS STATION ALONG HWY 10.
&&
GGUSTLocal storm report, Jul 11, 1:56 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
156 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST 2 NNW ROTHSAY 46.50N 96.30W
07/11/2016 M52.00 MPH WILKIN MN MESONET
PEAK WINDS MEASURED AT THE RWIS STATION ALONG INTERSTATE
94.
&&
GGUSTSpecial weather statement, Jul 11, 2:11 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 211 AM CDT MON JUL 11 2016 NDZ006-007-014-015-024-026-054-110900- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN... MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD... LAKOTA...MCVILLE...ANETA...TOLNA...EDINBURG...ADAMS...LANKIN 211 AM CDT MON JUL 11 2016 ...STRONG WIND GUSTS ACROSS THE DEVILS LAKE BASIN... STRONG NON-THUNDERSTORM WIND GUSTS WILL OCCUR ACROSS THE DEVILS LAKE BASIN THROUGH 4 AM AS THE SHOWERS MOVE TO THE EAST. GUSTS UP TO 55 MPH ARE EXPECTED. TG
Local storm report, Jul 11, 2:17 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
217 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM TSTM WND DMG MAYVILLE 47.50N 97.33W
07/11/2016 TRAILL ND BROADCAST MEDIA
LARGE BRANCHES DOWN. POWER LINES DOWN. REPORT POSTED VIA
SOCILA MEDIA.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 12:13 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 47 min |
| Jul 11, 12:58 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Otter Tail, Wilkin | 47 min |
| Jul 11, 1:06 AM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 54 min |
| Jul 11, 1:45 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard, Mahnomen, Norman, Otter Tail and 2 more | 60 min |
| Jul 11, 2:01 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 59 min |
| Jul 11, 2:59 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 61 min |
| Jul 11, 3:07 AM CDT | High Wind Warning | FGF | Kittson, Marshall | 4 hr |
| Jul 11, 1:06 PM CDT | Special Weather Statement | FGF | Wadena | 39 min |
| Jul 11, 2:54 PM CDT | Special Weather Statement | FGF | Wadena | 66 min |
| Jul 11, 3:05 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 31 min |
| Jul 11, 3:27 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 10 min |
| Jul 11, 4:37 PM CDT | Flash Flood Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 6 hr |
| Jul 11, 5:08 PM CDT | Flash Flood Warning | FGF | Clay, Wilkin | 6 hr |
| Jul 11, 6:02 PM CDT | Areal Flood Advisory | FGF | Becker, Clay | 4 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.